Dr Thomas Gliddon at Sir Charles Gairdner Hospital, Nedlands, WA, Australia and colleagues have reported a rare case of Cutaneous Malakoplakia that has appeared in NEJM.
Malakoplakia is a term derived from the Greek, meaning “soft plaque”. The disease was first described in 1902 by Michaelis and Gutman. It is a rare acquired disease that can affect many systems but is more common in the urogenital tract. Cutaneous malakoplakia is even rarer. It is far more frequent in immunodeficient patients.
Generally, cutaneous malakoplakia is treated in an outpatient setting. Therapy with antibiotics that concentrate in macrophages (eg, quinolone, trimethoprim-sulfamethoxazole) is associated with a high cure rate. Discontinuation of immunosuppressive drug therapy is usually needed to effectively treat malakoplakia.
A 53-year-old man who had undergone both liver and kidney transplantation within the previous 2 years presented to the infectious diseases clinic with a 4-month history of progressively enlarging, painless nodules on his scalp and perianal region. He otherwise felt well. The immunosuppressive medications that he was receiving included tacrolimus, mycophenolate mofetil, and prednisolone. Four weeks before the development of the skin lesions, he had received pulse methylprednisolone for acute cellular rejection of the transplanted kidney.
Biopsy of the lesions identified Michaelis–Gutmann bodies (basophilic inclusions) and cultures grew Escherichia coli and Pseudomonas aeruginosa. A diagnosis of malakoplakia was made. This rare chronic granulomatous condition, which occurs most frequently in immunocompromised patients, is thought to be due to defective intracellular killing of bacteria. It is characterized by focal inflammatory lesions with Michaelis–Gutmann bodies within macrophages.
Cutaneous involvement is rare; the more typical presentation involves the kidney or bladder. Management combines prolonged antibiotic therapy, immunosuppression reduction, and sometimes surgical excision. The patient was treated with antibiotics, including ciprofloxacin, along with a concurrent reduction in immunosuppression. After 6 months of treatment, the lesions regressed, with some residual scarring.
For more details click on the link: DOI: 10.1056/NEJMicm1809037